Stevens – Johnson Syndrome
Feels Like the Flu, Looks Like a Rash
Intro : Any triage nurse will tell you one of the most difficult calls can be from a patient with a rash. Rashes are difficult to diagnose when looking at them much less over the phone. While most rashes are benign and usually run their course in a matter of days, there are a few red flags that the nurse must rule out for any patient calling with a rash.
While nurses do not diagnose conditions, we can develop “working diagnoses” which help to determine the proper level of care for our patients. There are several key strengths of a good triage Nurse. Having a diverse nursing background, being an excellent listener and asking the right questions or having a knack for information gathering are essential components to working as phone triage nurse.
Joshua : Joshua is a 10-year-old male. His mother is calling tonight because he was seen by his pediatrician yesterday for a productive cough, fatigue, body aches and fever x 2 days. He also complained of his eyes burning but there was no drainage or redness noticed. He was diagnosed with LLL Pneumonia and started on Penicillin. This morning he has developed a red blistery type rash on his torso that has spread to his face and genital area. There is some skin on his back and face that mom says “look like they peeling off”. Joshua says he is in more pain today, especially in the area’s that the rash is covering, and has asked for Acetaminophen again after only 2 hours. Mom says Joshua’s face appears puffier today and when he stuck his tongue out, it appears swollen and she noticed a few blistery bumps on the inside of his mouth. You assess Joshua’s symptoms and quickly rule out any airway, breathing, circulation or neuro deficits. Based on his symptoms, you recommend he been seen in an emergency room tonight.
PMH : Kidney transplant at 5 years of age d/t Polycystic Kidney Disease (PKD), Seizures.
Medications : Other than his anti – rejection medications, Joshua was also changed to Depakote ER QAM when he started having adverse reactions to Phenobarbital. He was started on a 10-day course of PCN yesterday for Dx of LLL Pneumonia and is also taking Acetaminophen as needed for the fever. His last dose of both was 4 hours ago.
Tests : When arriving at the emergency room, Joshua was seen by the triage nurse. His vital signs were stable except for a temperature of 101 orally. She noted that the rash was now on his legs and arms and Joshua cried out in pain when the nurse touched his skin or tried to take his blood pressure. The nurse finished her vital sign check and collected a brief history of present illness from his mother and then sent Joshua directly back to see a physician. The doctor did a thorough visual exam and ordered a skin biopsy from Joshua’s chest, where the rash was the worst.
Result : Doctors diagnose Joshua’s rash as Stevens-Johnson syndrome; a rare and serious disorder of the skin and mucous membranes. Most often, Stevens-Johnsons Syndrome is a reaction to an infection and medication. Stevens-Johnson syndrome usually begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Just as Joshua experienced, the top layer of the affected skin dies and sheds.
Management : After his examination was complete the emergency room physician recommended Joshua stop all non-essential medications. He also ordered IVF replacement and cool wet compresses to the rash to help with the pain. He received IV pain medication. Due to Joshua’s history of a kidney transplant and the seriousness of the new condition, he was admitted to PICU. Orders include debride peeling skin and cover with medicated dressing QD, Atarax prn for itching, hydrocortisone cream to reduce skin inflammation, stop penicillin and start on a course of doxycycline and pain medication q 4-6 hours prn. Joshua will also continue to receive IVF and will be seen by a pediatric ophthalmologist.
The doctor complimented the mother for how quickly she sought care for her son’s rash as waiting could have resulted in life-threatening complications such as cellulitis, sepsis, tissue damage to the eyes and even blindness. Stevens-Johnson Syndrome could have also caused damaging inflammation to Joshua’s lungs, heart, kidneys or liver not to mention permanent skin damage including discoloration, abnormal bumps and scarring. Luckily for Joshua, he will spend several days in PICU and be discharged with no lasting complications.
Great job getting Joshua to the right level of care at the right time!